Alabama, 2009Damaging Winds in Alabama, June 28, 2009
June 28, 2009 · NWS BMX · 14 events in 12 counties and zones
A cold front pushing through Alabama helped spark numerous showers and thunderstorms, some of which grew strong enough to produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing through Alabama helped spark numerous showers and thunderstorms, some of which grew strong enough to produce damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 11:32 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 28, 11:32 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUN 28 2009
.UPDATE...FOR 18Z AVIATION.
&&
.DISCUSSION...
MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE. FRONT
WILL SLOWLY APPROACH THROUGH THE AFTERNOON. CONVECTIVE TEMP
JUST BEING REACHED AT MOST LOCATIONS. CURRENT FORECAST LOOKS FINE
WITH ONLY SOME MINOR ADJUSTMENTS TO SKY CONDITION.
&&
.AVIATION...18Z TAF DISCUSSION.
STRONG HEATING AHEAD OF AN APPROACHING SURFACE BOUNDARY FROM THE
NORTH WILL INITIATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
CENTRAL ALABAMA TODAY. AMENDMENTS MAY BE NECESSARY IF STORM
DEVELOPMENT BECOMES MORE WIDESPREAD. STORMS SHOULD WEAKEN FROM
NORTH TO SOUTH THROUGH THE EVENING (00Z TO 06Z) AS DRIER AIR
PUSHES IN FROM THE NORTH.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
50/88
Hazardous weather outlook, Jun 28, 11:32 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUN 28 2009
ALZ011>015-017>050-291739-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1232 PM CDT SUN JUN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH AROUND 10 PM TONIGHT
AS A COLD FRONT MOVES ACROSS THE STATE. ISOLATED TO SCATTERED STORMS
WILL DEVELOP DURING THE PEAK HEATING HOURS AND MAY FORM A LINE.
THE SEVERE THREAT WILL INCLUDE THE ENTIRE COUNTY WARNING AREA.
THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO
60 MPH WITH A LESSER CHANCE OF LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
SUNDAY EVENING.
KSL
Thunderstorm Wind, Etowah
- When
- June 28, 12:35 PM CST
- Where
- Etowah County, 0.9 mi SE of Gadsden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.010, -86.010
Trees were blown at several locations around the city of Gadsden.
Thunderstorm Wind, Calhoun
- When
- June 28, 1:16 PM CST to 1:48 PM CST
- Where
- Calhoun County, 1.41 mi SSE of Grayton to 0.65 mi N of Anniston
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.783, -85.957
Numerous trees and power lines were blown down across Calhoun County, from near Ohatchee and Alexandria, southward through Saks and into the city of Anniston.
Thunderstorm Wind, Randolph
- When
- June 28, 2:00 PM CST
- Where
- Randolph County, 1.11 mi WNW of Pine Tuckey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.474, -85.539
Trees were blown down in the Pine Tuckey community.
Thunderstorm Wind, Lamar
- When
- June 28, 3:12 PM CST
- Where
- Lamar County, 3.39 mi SE of Fernbank
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.520, -88.083
Several trees and power lines were blown down on CR-27, near Millport.
Thunderstorm Wind, Tuscaloosa
- When
- June 28, 3:50 PM CST
- Where
- Tuscaloosa County, 6.2 mi SE of Sterling
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.490, -87.500
One or two trees were blown down on AL-69, near the Windham Springs community.
Thunderstorm Wind, Tallapoosa
- When
- June 28, 4:03 PM CST
- Where
- Tallapoosa County, Camp Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.800, -85.650
Several trees were blown down in Camp Hill.
Thunderstorm Wind, Lee
- When
- June 28, 4:07 PM CST
- Where
- Lee County, 0.58 mi W of Opelika
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.650, -85.380
Several power lines were blown down in the city of Opelika.
Thunderstorm Wind, Blount
- When
- June 28, 4:07 PM CST
- Where
- Blount County, 1.35 mi W of Blountsville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.080, -86.603
One tree landed on a power line, just west of Blountsville.
Thunderstorm Wind, Montgomery
- When
- June 28, 4:10 PM CST
- Where
- Montgomery County, 2.38 mi SSE of Montgomery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 32.350, -86.280
A large metal sign was blown down onto a restaurant building, and the metal roofing was peeled off an office building, in the city of Montgomery.
Thunderstorm Wind, Chilton
- When
- June 28, 4:11 PM CST
- Where
- Chilton County, 0.9 mi NE of Hubbard
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.910, -86.820
Large limbs were broken off a tree, and lawn furniture was blown about 100 feet.
Thunderstorm Wind, Lee
- When
- June 28, 4:18 PM CST
- Where
- Lee County, 1.52 mi NNE of Roxana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -85.638
Trees and power lines were blown down near the intersection of CR-72 and CR-73.
Thunderstorm Wind, Montgomery
- When
- June 28, 4:30 PM CST
- Where
- Montgomery County, 2.83 mi SSE of (Mxf)maxwell Afb Mnt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 32.345, -86.325
A large aluminum shed was blown onto Interstate 65, near mile marker 169, on the west side of Montgomery.
Thunderstorm Wind, Russell
- When
- June 28, 4:40 PM CST
- Where
- Russell County, 1.34 mi S of Ladonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.451, -85.072
Trees were blown down on Pine Ridge Trail, near Phenix City.
Thunderstorm Wind, Elmore
- When
- June 28, 5:10 PM CST
- Where
- Elmore County, 0.8 mi SSE of Sykes Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.720, -86.272
Trees were blown down on Buyck Road, between the Titus and Buyck communities.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Minnesota, June 28, 20092 deaths · 1 event
- Flash Flood and Damaging Winds in Florida, June 28, 2009$630,000 · 55 kt wind · 11 events
- Lightning Strike in South Carolina, June 28, 20091 injured · $300,000 · 1 event
- Hail and Damaging Winds in Tennessee, June 28, 2009$125,000 · 60 kt wind · 12 events
- Flash Flooding in Texas, June 28 to 30, 2009$150,000 · 2 events
- Tornado and Flash Flood in Alabama, June 28, 2009$49,000 · EF0 · 11 events
- Damaging Winds in Georgia, June 28, 2009$27,000 · 50 kt wind · 8 events
- Flash Flooding in New Mexico, June 28, 2009$30,000 · 2 events
- Flash Flood in Nebraska, June 28, 2009$25,000 · 1 event
- Damaging Winds in Kentucky, June 28, 2009$20,000 · 60 kt wind · 5 events
- Damaging Wind in Tennessee, June 28, 2009$15,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Colorado, June 28, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183304, 183308, 183310, 183313, 183314, 183315, 183316, 183318, 183320, 183321, 183323, 183324, 183326, 183327.